View Mobile Site

Ask Dr. Gott 9/26

Statins last resort in treating high cholesterol

    DEAR DR. GOTT: I am in my late 80s. I am told I have a total cholesterol of 402. My doctor wants to put me on Lipitor. I hear there are a lot of side effects from this pill.
    DEAR READER: In a small percentage of patients, Lipitor (and other statin drugs) can cause side effects, including memory loss, liver inflammation and muscle damage. Therefore, I'd start by treating your cholesterol level with a low-fat diet. The next step would be to use niacin and omega-3 fish oil capsules. As a final option, you may have to take a cholesterol lowering, nonstatin drug. Check with your family physician about this plan.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol."

    DEAR DR. GOTT: Over a period of a year, I've lost about 11 pounds in weight. I'm not on medication, am not ill and eat three meals daily. These include meat or eggs, vegetables, fruit and dessert. It seems that something in my system isn't operating properly.
    I'm 81 years of age and do all my own work, indoors and outdoors. I have a social life and do volunteer work, proof that I'm not inactive.
    I'd appreciate your opinion on this situation.
    DEAR READER: The cause of unexplained weight loss can be difficult to identify because as people age, they may tend to eat less and lose weight. Also, the presence of certain (diagnosed and undiagnosed) diseases can cause weight loss. Finally, endocrine disorders, such as a hyperactive thyroid gland, are often to blame.
    Although this may come as no surprise to my regular readers. I suggest that you make an appointment with your primary care physician, who will examine and (I hope) test you further. At this point, you need a thorough evaluation.

    DEAR DR. GOTT: My sister, age 75, and I went on a long trip to Greece. On our return to the United States, my sister experienced an odd problem. The day after she got home, she wanted to write a letter, but she couldn't remember how to spell. This lasted for three days. Then it all came back to her!
    Why did this happen? Was it a stroke? What should she do about it?
    DEAR READER: Acute forgetfulness, with or without confusion, can be caused by a type of stroke called a transient ischemic attack. Although TIA symptoms rarely last longer than a few hours (or days), the condition is a warning that a completed stroke is a future possibility. Have your sister see a neurologist. She should not ignore her symptom.
    To give you related information, I am sending you a copy of my Health Report "Stroke".

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...